Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 38, NWS Des Moines, IA

March 30, 2006Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2006, 5:11 PM CST for Taylor County, Iowa. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2006, 5:11 PM CST (23:11 UTC)
Expired
Mar 30, 2006, 6:00 PM CST
In force
49 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 5:22 PM CSTTSTM WND GST 604 Se New Market, IA
Mar 30, 5:25 PM CSTTSTM WND GST 601 W Bedford, IA60 MPH WIND AND PEA SIZED HAIL REPORTED BY AMATEUR RADIO OPERATOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:15 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 302311
SVRDMX
IAC173-310000-
/O.NEW.KDMX.SV.W.0038.060330T2311Z-060331T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTHWEST IOWA.

* UNTIL 600 PM CST.

* AT 506 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
  BURLINGTON JUNCTION TO 7 MILES SOUTHWEST OF HOPKINS...OR ALONG A
  LINE EXTENDING FROM 17 MILES NORTHWEST OF MARYVILLE TO 8 MILES
  NORTH OF MARYVILLE...AND MOVING NORTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR NEW MARKET BY 520 PM CST.
  NEAR GRAVITY BY 525 PM CST.
  NEAR SHARPSBURG BY 530 PM CST.
  NEAR LENOX BY 535 PM CST.

THE LOCATION OF CONWAY IS ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4060 9493 4060 9450 4088 9449 4090 9491

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 302327
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CST THU MAR 30 2006

IAC173-310000-
/O.CON.KDMX.SV.W.0038.000000T0000Z-060331T0000Z/
TAYLOR IA-
526 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TAYLOR COUNTY
UNTIL 600 PM CST...

AT 523 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF BEDFORD TO 7 MILES
SOUTHEAST OF BEDFORD...OR ALONG A LINE EXTENDING FROM 26 MILES NORTH
OF MARYVILLE TO 23 MILES NORTHEAST OF MARYVILLE...AND MOVING
NORTHEAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR SHARPSBURG BY 535 PM CST.
  NEAR LENOX BY 540 PM CST.

THE LOCATIONS OF GRAVITY...CONWAY AND CLEARFIELD ARE ALSO IN THE PATH
OF THIS LINE OF SEVERE THUNDERSTORMS.

AT 520 PM...A TRAINED SPOTTER REPORTED WINDS GREATER THAN 60 MPH 5 
MILES SOUTHEAST OF NEW MARKET. AT 525 PM...60 MPH WINDS AND PEA 
SIZED HAIL WERE ALSO REPORTED BY AMATEUR RADIO JUST WEST OF BEDFORD. 

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING
FOR SOUTHWESTERN IOWA.

LAT...LON 4060 9493 4060 9450 4088 9449 4090 9491

$$

KINNEY
000 
WWUS53 KDMX 302352
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CST THU MAR 30 2006

IAC173-310003-
/O.EXP.KDMX.SV.W.0038.000000T0000Z-060331T0000Z/
TAYLOR IA-
553 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 549 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING
FOR SOUTHWESTERN IOWA.

LAT...LON 4060 9493 4060 9450 4088 9449 4090 9491

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:51 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 30, 2:51 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
251 PM CST THU MAR 30 2006

DISCUSSION...
NEAR TERM FOCUS IS POTENTIAL SEVERE OUTBREAK. WARM SECTOR CONVECTION
IS SURGING NORTH OUT OF KANSAS INTO SE NEBRASKA AND SW IA ATTM. A
TRAILING LINE OF STORMS ASSOCIATED WITH THE DRY LINE EXTENDS FROM
NORTHEAST NEBRASKA INTO EASTERN KANSAS. PER LATEST SWOMCD AND NEW
TORNADO WATCH...THE MAIN TORNADO THREAT CONTINUES TO BE THE SW
COUNTIES OF THE DES MOINES CWA. HOWEVER...WITH LIMITATIONS IN
SURFACE BASED INSTABILITY...THE OVERALL MAIN THREAT OVER THE CWA IS
LIKELY STRAIGHT LINE WINDS...FROM DISCRETE CELLS/BOWING SEGMENTS AND
LATER IN THE EVENING A LIKELY SQUALL LINE. ISOLATED FLASH FLOODING
IS ALSO POSSIBLE...MAINLY FROM VERY INTENSE RAINFALL RATES AS THE
STORM MOTION WILL LIKELY BE NORTHWARD IN THE 40-55 MPH RANGE. THE
THREAT IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TONIGHT TO WARRANT A
WATCH. BY MIDNIGHT...THE THREAT WILL LIKELY HAVE SHIFTED INTO
EASTERN IOWA...WITH LINGERING SHOWERS AND ISOLATED THUNDER MAINLY
NORTH AFTER MIDNIGHT.

A STRONG ISALLOBARIC COUPLET AND TIGHT PRESSURE GRADIENT DEVELOP
OVERNIGHT INTO FRIDAY AND WOULD NOT BE SURPRISED TO SEE WIND
ADVISORY CRITERIA MET...ESPECIALLY NORTH. WILL LEAVE THIS TO LATER
SHIFTS TO EVALUATE FOR POTENTIAL HEADLINES.

THE NEXT SYSTEM IS STILL ON TARGET FOR SAT NITE/SUN WITH A SIMILAR
SFC LOW PROGGED TO MOVE THROUGH IOWA. ALL MODES OF SEVERE WEATHER
WILL LIKELY BE IN PLAY...INCLUDING HEAVY RAIN AND FLASH FLOODING.

LOOKING AHEAD...UPPER RIDGING WILL BUILD IN MONDAY INTO TUESDAY.
THERE IS SOME MODEL UNCERTAINTY HAS TO HOW FAST THE RIDGE WILL PUSH
INTO THE EASTERN CONUS. CURRENT FORECAST HAS SHOWER AND
THUNDERSTORM CHANCES FROM TUES NITE THRU THURSDAY. NORMALLY...I
DON/T PREFER TO HAVE SO MANY WET PERIODS IN THE EXTENDED...BUT WILL
LEAVE THE FORECAST ALONE FOR NOW. THE GFS IS INDICATING WAA STORMS
LATE TUESDAY INTO WEDNESDAY MORNING...THEN A STRONG SYSTEM THROUGH
THE REGION THURSDAY AND THURSDAY NIGHT. TEMPS SHOULD MODERATE
THROUGH THE PERIOD...WITH HIGHS PUSHING 70 CENTRAL AND SOUTH BY
THURSDAY.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH ALONG AND SOUTH OF
STATE HIGHWAY 30 AND ALONG AND WEST OF INTERSTATE 35 UNTIL 04Z.

&&

KINNEY
Hazardous weather outlook, Mar 30, 2:44 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CST THU MAR 30 2006

IAZ044>047-057>060-070>073-081>083-092>094-311200-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
244 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. INITIALLY LARGE HAIL WILL BE THE MAIN THREAT...HOWEVER
AFTER 5 PM...ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE
INCLUDING LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. THIS
THREAT WILL CONTINUE THROUGH 10 PM AS A LINE OF STORMS MOVES
QUICKLY ACROSS CENTRAL IOWA. INDIVIDUAL STORMS WILL MOVE FROM 45
TO 60 MPH TO THE NORTHEAST DURING THE EVENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO
SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER.
MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH
ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315
PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER
ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING WITH EARLY
DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS.

IAZ004>007-015>017-023>028-033>039-048>050-061-062-074-075-
084>086-095>097-311200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
244 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL EXPAND ACROSS THE REST OF CENTRAL IOWA LATE
THIS AFTERNOON AND EVENING. SCATTERED SEVERE STORMS ARE EXPECTED
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED
TORNADO IS POSSIBLE LATER THIS EVENING...PRIMARILY SOUTH OF
INTERSTATE 80. THE TIME OF GREATEST THREAT WILL BE FROM 6 TO 11
PM. THESE STORMS WILL BE MOVING VERY QUICKLY NORTHEAST AT 45 TO 60
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY
WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE
THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH
ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315
PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER
ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING WITH
EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE
STORMS.

In the hours before

Local storm report, Mar 30, 3:44 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CHARTER OAK             42.07N 95.59W
03/30/2006  E0.75 INCH       CRAWFORD           IA   EMERGENCY MNGR

            DIME SIZED HAIL WITH A FEW THE SIZE OF PENNIES.

&&
Local storm report, Mar 30, 5:01 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     8 S DENISON             41.90N 95.35W
03/30/2006                   CRAWFORD           IA   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER 2 MILES SOUTH OF THE INTERSECTION
            OF HIGWAYS 141 AND 59.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:18 AM CSTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac27 min
Mar 30, 12:08 PM CSTSevere Thunderstorm WarningDMXCalhoun, Pocahontas26 min
Mar 30, 3:06 PM CSTSevere Thunderstorm WarningDMXCrawford39 min
Mar 30, 3:10 PM CSTSevere Thunderstorm WarningDMXRinggold, Union21 min
Mar 30, 4:37 PM CSTSevere Thunderstorm WarningDMXCrawford38 min
Mar 30, 4:49 PM CSTSevere Thunderstorm WarningDMXAudubon, Carroll41 min
Mar 30, 5:02 PM CSTSevere Thunderstorm WarningDMXAdams, Cass28 min
Mar 30, 5:13 PM CSTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac32 min
Mar 30, 5:23 PM CSTSevere Thunderstorm WarningDMXAdair, Adams32 min
Mar 30, 5:30 PM CSTSevere Thunderstorm WarningDMXPolk, Warren19 min
Mar 30, 5:32 PM CSTSevere Thunderstorm WarningDMXGuthrie28 min
Mar 30, 5:38 PM CSTTornado WarningDMXPolk37 min
Mar 30, 5:40 PM CSTSevere Thunderstorm WarningDMXGreene35 min
Mar 30, 5:40 PM CSTSevere Thunderstorm WarningDMXRinggold, Union50 min
Mar 30, 5:43 PM CSTSevere Thunderstorm WarningDMXHumboldt, Webster32 min
Mar 30, 5:44 PM CSTSevere Thunderstorm WarningDMXMadison46 min
Mar 30, 5:51 PM CSTSevere Thunderstorm WarningDMXDallas24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.